Hoarse voice

My husband has NSCLC with mets to bone and brain and is taking Decadron (steriod) 4mg once per day for pain in his back. His voice is very hoarse and he doesn't sound like himself. In fact, it is hard to hear him. He sounds like a VERY old man and he's only 55. Anyone ever experienced a hoarse voice using Decadron? Maybe this is due to the disease itself? I would appreciate some insight. Thanks for any comments.

Robin

Report post

10 replies. Join the discussion

Ask the doctor to check whether his tumor/enlarged lymph nodes in the mediastinum are not pressing on the voice nerve (I do not remember the exact name).

Report post

I will ask. Thank you for the suggestion.
Robin

Report post

Hi Robin -

My father, also 55 at the time of diagnosis, has a hoarse voice. That is how we found his lung cancer. He was NSCLC stage IV, also. The tumor was pressing on his vocal cords. Is your husband during radiation? The radiation made my dad's voice a lot worst. He has not had treatments since November and his voice is stronger, but it will never be the same.

I do not know if the steriod would cause it, that would be a good question for the doctor. It could be a lot of things. Anatomy wise, the vocal cords are on the path to the lungs. You doctor should be able to help you. Does it hurt when he talks? It does not hurt my dad to talk, it just takes more energy, but no pain.

Good luck with everything. I hope he feels better.

Melissa

Report post

I too was diagnoised do to hoarseness. I started losing my voice slowly and after 6 weeks or so I went to the doctor. Then I got diagnoised. The hoarseness for me was due to pressure on the left vocal cord nerve. It paralized the left cord. It is not reversible, but there are some things that can be done to improve the qauility of your voice. I had an injection done, which imporoved my voice a bit. But its only temperary. There is also a surgury to insert blocks to push the cord over, that I've head good things about. I may try that. That is permanant. Good luck to you, Hugs, Liz

Report post

My father, now 60 (diagnosed at 55), lost his voice last summer. That was the first indication to us that his cancer may be back. It took awhile for them to conclude that his vocal cord is paralyzed - either from surgery, radiation, or a tumor (not sure what). Due to the space between his vocal cords, it was also causing him to aspirate and everything he drank was getting into his lung and causing him to cough and wheeze, and develop infections.

About 3 weeks ago, he had fat removed from his abdomen and injected into his vocal cord. He can talk again (which he is thrilled about!) and doesn't have much trouble eating/drinking anymore, but he is still having a bit of trouble breathing - a combo of the surgery (swollen airway) and the tumors still in his chest they think.

Have this looked at right away. If it is the vocal cord and he starts to aspirate, it is a long road back. I just hope my dad hasn't done terrible, long-term damage to the one lung he has left. He is still unable to get treatment because he is too weak from all the infections the aspirating caused and because of his breathing trouble. I wish they had figured this out six months ago.

Best of luck!
Jen

Report post

Forgot to mention - it could also be the steroids. I used inhaled steroids and sometimes prednisone for my asthma and it does cause my voice to be hoarse. So, that may be a very simple explanation.

Jen

Report post

THANK YOU all so much for your comments. We are hoping that his hoarse voice is due to the steroids (thank you Jen). Of course will have it checked out asap.
Much appreciation. Health to all,
Robin

Report post

Hi Robin, my sister in law experienced hoarseness when taking Dexamethason, I'm pretty sure it's the same thing, a glucocorticosteroid. I'm here with her now, she said it lasted for as long as she was on it. For her it was used as a premed for chemo so she only took it the day before, day of and day after chemo treatments. As soon as she went off it the hoarseness would go away.

Deb Clampitt

Report post

I don't know if my mom's voice is considered hoarse or not. She started having a problem with her voice today all the sudden after she woke up. She sounds like she has something stuck in her throat and she's had alot of phleghm for the past few weeks. The problem is, she's had the phleghm problem for weeks now and she sounded fine until today. Her cough also sounds different. Last time we went to the doctor he felt the lymph node on her shoulder is getting bigger. Now I am very worried about the lymph node pressing on the voice cord, etc paralyzing the vocal cord. Mom's disease is so scary.

Report post

You might check with your physician about GERD, or esophogeal reflux. I developed hoarseness, and it turned out this was the problem. The meds for this are simple, and took care of the problem. I also got a lot of relief from lifting the head of my bed (between 4.5 to 6 inches, per studies. Put blocks under the bed's legs at the head, slanting the whole bed). SharonS

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders